should i add an iron supplement?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

melee
New Member


Date Joined Aug 2008
Total Posts : 9
   Posted 8/15/2008 11:13 AM (GMT -6)   
I was just diagnosed with U.C. last week. I had originally gone to my doctor for the symptom of blood and mucus with bowel movement. She ordered some bloodwork to check for anemia and my levels were normal. I then went to a specialist who ordered a colonoscopy asap. This was now a month ago and my bleeding has only worsened since. I'm beginning to feel weaker, i'm paler, and have had dizziness. The specialist put me on Lialda just over a week ago and haven't had any change in my symptoms, he then added entocort which I will start tomorrow. I'm now wondering if I should add an iron supplement to combat the the now extensive bleeding, or at the very least up my protein and start a daily mulivitimin.  To those of you on an iron supplement did you add this on your own, or did your doctor suggest it?
 
 
 
 

Socalsd
Regular Member


Date Joined Jul 2008
Total Posts : 100
   Posted 8/15/2008 11:16 AM (GMT -6)   
I am dealing with the same issue. I just got a call yesterday from my gi and my Anemia is back plus I am running a a temp. I asked if possibly I can come in today to be hooked up to some IV's for dehydration and I know some people on the site here have been treated for Anemia with IV's also. I am waiting to hear back from him now
Prednisone 30 mg a day (can't wait to see goodbye to this)
Asacol 400mg 4 pills 3 times a day
Mesalamine enima
VSL #3DS probiotic


Sara14
Veteran Member


Date Joined Mar 2007
Total Posts : 4188
   Posted 8/15/2008 11:37 AM (GMT -6)   
I would suggest you talk to your doctor before starting an iron supplement. Iron can be bad if you get too much of it. I would maybe ask your doctor to re-test you for anemia. A multivitamin with iron should be okay, if it doesn't make you have an upset stomach (it does for some people, but I'm okay with it).
Diagnosed with UC March 2007; Asacol 4 tablets 3x/day; Rowasa weekly; Canasa weekly; Viactiv; Metamucil wafers; multivitamin


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5182
   Posted 8/15/2008 11:53 AM (GMT -6)   
Run this by your gastro. From what mine has told me, iron can "clump" in the intestines, which is not good for UCers, so you should have your doc recommend the type/dose of supplement rather than decide on your own. / Old Hat (nearly 30 yrs with left-sided UC; currently on 3 Colazal daily for maintenance of remission)

princesa
Veteran Member


Date Joined Aug 2007
Total Posts : 2204
   Posted 8/15/2008 12:44 PM (GMT -6)   
Iron supplements can be hard on the digestion. I agree with others: check with your doctor before you do anything. If you're anemic, iron IVs are the way to go, bypassing the digestive system.
Diagnosed with ulcerative colitis spring 1999.
 
Maintenance dose sulfasalazine.
Probiotics, l-glutamine and fish oil caps. George's aloe vera juice. Oregano oil antibiotic, antiviral, antifungal. Long-term remission with only minor blips.
 
 


madabs
Regular Member


Date Joined May 2008
Total Posts : 388
   Posted 8/15/2008 3:49 PM (GMT -6)   
I have been passing blood for a long time and I often have the symptoms of being anemic, but I am not anemic. When your uc is flaring, it makes you feel sick and tired.

Could your dizziness be from the Lialda? I swear it made me dizzy when I took it.
UC diagnosed 10/05, first symptoms 1983
asacol 12/daily and rowasa as needed 
Trying out Digestive Fitness Probiotic
past rx: colozal, lialda, canasa


suebear
Forum Moderator


Date Joined Feb 2006
Total Posts : 5698
   Posted 8/15/2008 3:54 PM (GMT -6)   
No, do not add iron until a doctor advises. Too much iron causes other problems, like constipation. Since you are new to UC I will share with you that it took 2 years of bleeding everyday for me to reach anemia and loss of B-12. You have a lot of stores and since you will most likely continue eating you will continue to add to these. I know seeing blood is scary and it always looks like we are losing pints of it but most of the time just a little blood will turn the bowl red.

Sue
dx proctitis in 1987
dx UC in 1991, was stable until 1998

1998 started prednisone, asacol, pentasa, nortriptylene, ativan, 6MP, rowasa enemas and suppositories, hydrocortisone enemas, tried the SCD diet, being a vegetarian, omega 3s, flax, pranic healing, yoga, acupuncture, probiotics

2000 lost all my B-12 stores and became anemic

2001 opted for j-pouch surgery- now living life med-free


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 8/15/2008 4:02 PM (GMT -6)   
What you should start taking if you aren't already is a Calcium with vitamin D supplement. Entocort is a steroid and can lead to osteoporosis and fractures. Always take the calcium and D supplement if you are taking any steroid medication.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


kazygirl
Veteran Member


Date Joined Sep 2007
Total Posts : 955
   Posted 8/15/2008 8:16 PM (GMT -6)   
iron tablets will excerbate inflammation of the colon.

catch 22... you need it, but its not good for the colon.
my doc sends me to the hospital for iron infusions when i become aneamic.
it is a 6 hour experience, but worth it cuz it gives you enough iron to last 6 months to a year with our condition.
and i am one of those UC'ers that bleeds profusely every time i go to the toilet.
so i lose a lot of blood.
and the infusions work quick. all aneamic type symptoms are gone in like 2-3 days.
steph - 32 - female - UC since 2000
currently flaring again..  grrr! (triggered by stress - grrr)
mesalazine granules 3g x1 a day (much nicer than a million tablets a day)
enteric coated fish oil -omega 3 (so they get all the way to my colon)
vitamin D3 x1 a day
prednisolone 25mg x1 a day (ick ick and did i say ick?)
tumeric capsules x3 a day
 
 
 


Luna0
Regular Member


Date Joined Jul 2008
Total Posts : 83
   Posted 8/15/2008 9:39 PM (GMT -6)   
I don't think that iron would be too good. Why not try a multi-vitamin?
Tawn 
18 years old, College Student ~WAHOO GO CATS=)
 
Diagnosed in 2004
Currently on:
Remicade
Imuran 3pills/day
And many other over the counter meds.


Hans C
Regular Member


Date Joined Dec 2006
Total Posts : 89
   Posted 8/15/2008 10:03 PM (GMT -6)   
I've been taking a b12/iron/copper supplement called siderfol - just 1 a day. I haven't noticed any bad effects from it. I do get the impression I feel stronger and less tired on them and I think my eyes begin to look a little darker if I don't take any for a while.

I didn't realise the potential for adverse effects with UC. I'll definately think about going off them now.
age 26  ------------- diagnosed 2004 (probable left sided)

Multi-vitamin                                       Lactobacillus acidophillus sachets
Aloe vera - Omega3 fish oil                    Asacol (8x400mg)                     
Iron, folic acid and b12 supplement__________________________________________________ 


suebear
Forum Moderator


Date Joined Feb 2006
Total Posts : 5698
   Posted 8/16/2008 8:49 AM (GMT -6)   

Hans,

Just be sure your GI knows what supplements and vitamins you take in addition to your UC meds.  It's really important to lay all of that out.  My SIL almost died on the operating table because of Vitamin E.  She never thought to tell her doctor she took it daily.  Vitamin reduces clotting and she was nicked in surgery and bled out.  We never think of these things because we are inundated with information that tells us that natural products and supplements are safe. 

Sue


dx proctitis in 1987
dx UC in 1991, was stable until 1998

1998 started prednisone, asacol, pentasa, nortriptylene, ativan, 6MP, rowasa enemas and suppositories, hydrocortisone enemas, tried the SCD diet, being a vegetarian, omega 3s, flax, pranic healing, yoga, acupuncture, probiotics

2000 lost all my B-12 stores and became anemic

2001 opted for j-pouch surgery- now living life med-free


melee
New Member


Date Joined Aug 2008
Total Posts : 9
   Posted 8/17/2008 8:36 AM (GMT -6)   

Thank you for the advice. I had no idea that an iron supplement could cause such problems. Instead I've been increasing the amount of protein I've been eating, and I've also added V-8 fruit juice whenever i can, which provides a lot of vitimins per glass, iron included. Also plain old v-8 is full of fiber thats easy to digest. I get horrible pain when I eat raw vegies and its just killing me that I can't eat salads everyday this summer, so I thought this would be an ok replacement.

As for the entocort which I just started today, I could add a calcium supplement or I believe that there are daily multivitimins that are formulated for women with extra calcium, so maybe that would be a good route. (two birds one stone) I've been reading that people with U.C. have problems with dairy. I've never been lactose intollerent, but I've started to limit my dairy products to see if it would help, although I haven't seen a result. It's all so confusing. Yikes.

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, June 19, 2018 2:37 PM (GMT -6)
There are a total of 2,973,322 posts in 326,078 threads.
View Active Threads


Who's Online
This forum has 160954 registered members. Please welcome our newest member, hjcpartyof3.
467 Guest(s), 15 Registered Member(s) are currently online.  Details
hamu3l, Balladeer, Dahlias, JNF, Confused2910, Stan1961, hambiscuit, mpost, Missouri, Pratoman, Tristan1974, mitchden4, xy123, straydog, iPoop